Bogdanov–Takens bifurcation in a predator–prey model with age structure

Abstract

The results obtained in this article aim at analyzing Bogdanov–Takens bifurcation in a predator–prey model with an age structure for the predator. Firstly, we give the existence result of the Bogdanov–Takens singularity. Then we describe the bifurcation behavior of the parameterized predator–prey model with Bogdanov–Takens singularity.

This is a preview of subscription content, access via your institution.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    Andrews, J.F.: A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates. Biotechnol. Bioeng. 10, 707–723 (1968)

    Article  Google Scholar 

  2. 2.

    Ashwin, P., Mei, Z.: Normal form for Hopf bifurcation of partial differential equations on the square. Nonlinearity 8, 715–734 (1995)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Castellanos, V., Llibre, J., Quilantan, I.: Simultaneous periodic orbits bifurcating from two zero-Hopf equilibria in a tritrophic food chain model. J.f Appl. Math. Phys. 1(07), 31 (2013)

    Article  Google Scholar 

  4. 4.

    Chen, J., Huang, J., Ruan, S., Wang, J.: Bifurcations of invariant tori in predator–prey models with seasonal prey harvesting. SIAM J. Appl. Math. 73(5), 1876–1905 (2013)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Chow, S., Li, C., Wang, D.: Normal Forms and Bifurcation of Planar Vector Fields. Cambridge University Press, Cambridge (1994)

    Google Scholar 

  6. 6.

    Chow, S.-N., Lu, K., Shen, Y.-Q.: Normal forms for quasiperiodic evolutionary equations. Discrete Contin. Dyn. Syst. 2, 65–94 (1996)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Cushing, J.M.: An Introduction to Structured Population Dynamics. SIAM, Philadelphia (1998)

    Google Scholar 

  8. 8.

    Ducrot, A., Liu, Z., Magal, P.: Essential growth rate for bounded linear perturbation of non densely defined Cauchy problems. J. Math. Anal. Appl. 341, 501–518 (2008)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Eckmann, J.-P., Epstein, H., Wayne, C.E.: Normal forms for parabolic partial differential equations. Ann. Inst. Henri Poincaré Phys. Théor. 58, 287–308 (1993)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Faou, E., Grébert, B., Paturel, E.: Birkhoff normal form for splitting methods applied to semilinear Hamiltonian PDEs. I. Finite-dimensional discretization. Numer. Math. 114, 429–458 (2010)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Faou, E., Grébert, B., Paturel, E.: Birkhoff normal form for splitting methods applied to semilinear Hamiltonian PDEs. II. Abstract splitting. Numer. Math. 114, 459–490 (2010)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Faria, T.: Normal forms and Hopf bifurcation for partial differential equations with delays. Trans. Am. Math. Soc. 352, 2217–2238 (2000)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Faria, T.: Normal forms for semilinear functional differential equations in Banach spaces and applications, Part II. Discrete Contin. Dyn. Syst. 7, 155–176 (2001)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Faria, T., Magalhães, L.T.: Normal forms for retarded functional differential equations with parameters and applications to Hopf bifurcations. J. Differ. Equ. 122, 181–200 (1995)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Foias, C., Hoang, L., Olson, E., Ziane, M.: On the solutions to the normal form of the Navier–Stokes equations. Indiana Univ. Math. J. 55, 631–686 (2006)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Guckenheimer, J., Holmes, P.: Nonlinear oscillations, Dynamical Systems, and Bifurcations of Vector Field, vol. 42. Springer, Berlin (2013)

    Google Scholar 

  17. 17.

    Haragus, M., Iooss, G.: Local Bifurcations, Center Manifolds, and Normal Forms in Infinite-Dimensional Dynamical Systems. Springer, Berlin (2010)

    Google Scholar 

  18. 18.

    Hassard, B.D., Kazarinoff, N.D., Wan, Y.-H.: Theory and Applications of Hopf Bifurcaton, London Math. Soc. Lect. Note Ser. ,vol. 41. Cambridge Univesity Press, Cambridge (1981)

  19. 19.

    Huang, J., Ruan, S., Song, J.: Bifurcations in a predator–prey system of Leslie type with generalized Holling type III functional response. J. Differ. Equ. 257(6), 1721–1752 (2014)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Huang, J., Liu, S., Ruan, S., Zhang, X.: Bogdanov–Takens bifurcation of co-dimension 3 in a predator–prey model with constant-yield predator harvesting. Commun. Pure Appl. Anal. 15(3), 1041–1055 (2016)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Huang, J., Xia, X., Zhang, X., Ruan, S.: Bifurcation of co-dimension 3 in a predator-prey system of Leslie type with simplified Holling type IV functional response. Int. J. Bifurc. Chaos 26(02), 1650034 (2016)

    Article  Google Scholar 

  22. 22.

    Iannelli, M.: Mathematical Theory of Age-Structured Population Dynamics. Appl. Math. Monographs C. N. R. 7, Giadini Editori e Stampatori, Pisa (1994)

  23. 23.

    Inaba, H.: Age-Structured Population Dynamics in Demography and Epidemiology. Springer, New York (2017)

    Google Scholar 

  24. 24.

    Kokubu, H.: Normal forms for parametrized vector fields and its application to bifurcations of some reaction–diffusion equations. Jpn. J. Appl. Math. 1, 273–297 (1984)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Kuznetsov, Y.A.: Elements of Applied Bifurcation Theory, Applied Mathematical Sciences, vol. 112. Springer, New York (1995)

    Google Scholar 

  26. 26.

    Liu, Z., Magal, P., Ruan, S.: Projectors on the generalized eigenspaces for functional differential equations using integrated semigroups. J. Differ. Equ. 244, 1784–1809 (2008)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Liu, Z., Magal, P., Ruan, S.: Normal forms for semilinear equations with non-dense domain with applications to age structured models. J. Differ. Equ. 257, 921–1011 (2014)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Liu, Z., Magal, P., Xiao, D.: Bogdanov–Takens bifurcation in a predator–prey model. Z. Angew. Math. Phys. 67, 137 (2016)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Magal, P., Ruan, S.: Theory and Applications of Abstract Semilinear Cauchy Problems, Applied Mathematical Sciences, vol. 201. Springer, Berlin (2018)

  30. 30.

    McKean, H.P., Shatah, J.: The nonlinear Schrödinger equation and the nonlinear heat equation—reduction to linear form. Commun. Pure Appl. Math. XLIV, 1067–1080 (1991)

    Article  Google Scholar 

  31. 31.

    Nikolenko, N.V.: The method of Poincaré normal forms in problems of integrability of equations of evolution type. Russ. Math. Surv. 41, 63–114 (1986)

    Article  Google Scholar 

  32. 32.

    Pang, P.Y., Wang, M.: Non-constant positive steady states of a predator-prey system with non-monotonic functional response and diffusion. Proc. Lond. Math. Soc. 88(1), 135–157 (2004)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Perko, L.: Differential Equations and Dynamical Systems, 3rd edn. Springer, New York (2001)

    Google Scholar 

  34. 34.

    Ruan, S., Xiao, D.: Global analysis in a predator–prey system with nonmonotonic functional response. SIAM J. Appl. Math. 61, 1445–1472 (2001)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Shatah, J.: Normal forms and quadratic nonlinear Klein–Gordon equations. Comm. Pure Appl. Math. XXXVII I, 685–696 (1985)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Thieme, H.R.: Quasi-compact semigroups via bounded perturbation. In: Advances in Mathematical Population Dynamics-Molecules, Cells and Man, Houston, TX, 1995, in: Ser. Math. Biol. Med., vol. 6. World Sci. Publishing, River Edge, NJ, pp. 691–711 (1997)

  37. 37.

    Thieme, H.R.: Semiflows generated by Lipschitz perturbations of non-densely defined operators. Differ. Integr. Equ. 3, 1035–1066 (1990)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Vanderbauwhede, A., Iooss, G.: Center manifold theory in infinite dimensions. In: Jones, C.K.R.T., Kirchgraber, U., Walther, H.O. (eds.) Dynamics Reported—New Series, vol. 1, pp. 125–163. Springer, Berlin (1992)

    Google Scholar 

  39. 39.

    Webb, G.F.: Theory of Nonlinear Age-dependent Population Dynamics. Marcel Dekker, New York (1985)

    Google Scholar 

  40. 40.

    Xiao, D., Ruan, S.: Global analysis in a predator–prey system with nonmonotonic functional response. SIAM J. Appl. Math. 61(4), 1445–1472 (2001)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Xiao, D., Ruan, S.: Multiple bifurcations in a delayed predator–prey system with non monotonic functional response. J. Differ. Equ. 176(2), 494–510 (2001)

    Article  Google Scholar 

  42. 42.

    Yuan, R., Jiang, W., Wang, Y.: Saddle-node-Hopf bifurcation in a modified Leslie–Gower predator-prey model with time-delay and prey harvesting. J. Math. Anal. Appl. 422(2), 1072–1090 (2015)

    MathSciNet  Article  Google Scholar 

  43. 43.

    Zehnder, E.: A simple proof of a generalization of a theorem by C. L. Siegel. In: Palis, J., do Carmo, M. (eds.) Geometry and Topology, Lecture Notes in Mathematics, vol. 597, pp. 855–866. Springer, Berlin (1977)

  44. 44.

    Zehnder, E.: C. L. Siegel’s linearization theorem in infinite dimensions. Manuscr. Math. 23, 363–371 (1978)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pierre Magal.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Research was partially supported by National Natural Science Foundation of China (Grant Nos. 11871007 and 11811530272) and the Fundamental Research Funds for the Central Universities.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Liu, Z., Magal, P. Bogdanov–Takens bifurcation in a predator–prey model with age structure. Z. Angew. Math. Phys. 72, 4 (2021). https://doi.org/10.1007/s00033-020-01434-1

Download citation

Keywords

  • Non-densely defined Cauchy problems
  • Normal form
  • Bogdanov–Takens bifurcation
  • Homoclinic orbit
  • Hopf bifurcation
  • Predator–prey model
  • Age structure

Mathematics Subject Classification

  • 34K18
  • 37L10
  • 37L15
  • 35K90
  • 37G10
  • 92D25